Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 146, NWS St. Louis, MO

May 14, 2003Iron County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 14, 2003, 9:16 PM CDT for Iron County, Missouri. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2003, 9:16 PM CDT (02:16 UTC)
Expired
May 14, 2003, 10:00 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Iron County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 8:30 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.3 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2153 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS53 KLSX 150216
SVRLSX
MOC093-150300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
912 PM CDT WED MAY 14 2003

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN IRON COUNTY IN SOUTHEAST MISSOURI

* UNTIL 1000 PM CDT

* AT 912 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR IRONTON...MOVING EAST AT 35 MPH.
AREA LAW ENFORCEMENT REPORTED QUARTER SIZE HAIL AT PILOT KNOB AT 905 
PM CDT.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3763 9077 3727 9077 3728 9055 3764 9055

$$
PEDIGO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 4:00 PM CDT, 5 hours 16 minutes earlier.

Area forecast discussion, May 14, 4:00 PM CDT, 5 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT WED MAY 14 2003

AT 20Z...WK CDFNT FM NR PIA-AIZ-SERN KS.  STG VORT MX TWIRLING ARND
UPR MIDWEST...NR FSD...AND IS MOVG SEWD.

IN THE NR-TERM...WEAK CAP ACRS SRN FA AND APPCHG CDFNT MAY SPARK AN
ISOLD TSTM ERL THIS EVNG.  LTL IN THE WAY OF SUPPORT OTR THAN
THAT...SO DO NOT XPCT ANYTHING THAT DOES DVLP THERE TO LAST LONG AFT
SS.  TO OUR N...STG TSTMS OVR IA AHD OF VORT MX ARE XPCT TO SUBSIDE
ARND/AFT SS AS THEY ARE STGLY DIURNALLY DEPENDENT.  STILL...AS VORT
MX MOVS THRU DURG OVRNGT HRS...WL LEAVE A CHC OF SHRA/TSRA.  AT THIS
TIME...DO NOT SEE MUCH OF A CHC OF SVR TSTMS AFT SS.

FOR THU...WL LEAVE CHC OF PCPN FOR AREAS S AND E OF STL DURG ERL
MRNG...OTRW...PTSUNNY/MOCLDY DAY ON TAP AS MUCH OF SFC MOISTURE RMNS
BHND CDFNT AS HI PRES THAT BLDS IN BHND IT MUCH TOO WK TO INFLUENCE
DWPTS MUCH.  LOOK FOR FAIR AMNT OF DIURNAL CU TO DVLP ACRS FA.
SIDED WITH COOLER MAV NUMBERS DUE TO XPCTD CLD CVR AND SOMEWHAT
COOLER AMS BLDG IN BHND FNT.

FOR THU NGT/FRI...ATTN THEN TURNS TO APPCHG UPR LO...COMG FM THE
SWRN CONUS.  LOOK FOR INCRSG MID-HI CLDNSS THAT MAY MESS UP VIEWING
OPPORTUNITIES FOR THE LUNAR ECLIPSE.  RAIN CHCS APPEAR TO HOLD OFF
TIL AFT SR FRI MRNG...AND WITH ABUNDANT CLDS AND RAIN DURG FRI...
HVLY SIDED WITH COOLER MAV FOR MAX TEMPS.

IN THE EXTDD...WX QUIETS DOWN ONCE UPR LO EXITS ON SAT NGT/ERL
SUN...WITH NXT CHC OF PCPN NOT UNTIL TUE/TUE NGT AS ANOTR CDFNT MOVS
THRU.  FAVOR ECMWF SPD ON CDFNT WHICH BRINGS IT THRU FASTER THAN
GFS...MORE DURG TUE MRNG THAN AFTN.  COOL PAC HI PRES WL THEN
DOMINATE WX FOR WED AND INTO LATE NXT WK.

.STL...NONE.
TES
Hazardous weather outlook, May 14, 2:10 PM CDT, 7 hours 6 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT WED MAY 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
CENTRAL AND EASTERN MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON
AND EVENING. THE THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY ACROSS PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS.  AFTER A BRIEF BREAK IN
THE WEATHER THE REMAINDER OF THURSDAY AND THURSDAY NIGHT...THE
CHANCE FOR THUNDERSTORMS WILL RESUME FRIDAY AND CONTINUE THROUGH
SATURDAY AS ANOTHER STORM SYSTEM MOVES OUT OF THE SOUTHWESTERN
UNITED STATES.

A COLD FRONT DROPPING SOUTHEASTWARD WILL PROVIDE FOR A CHANCE OF
THUNDERSTORMS AGAIN ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

WDB/TES

In the hours before

Local storm report, May 14, 8:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
849 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0847 PM    3S MURRY                  MO   0.75 INCH HAIL
05/14/03   BOONE
Local storm report, May 14, 9:09 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT WED MAY 14 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    PILOT KNOB                MO   1.00 INCH HAIL
05/14/03   IRON

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:24 PM CDTSevere Thunderstorm WarningLSXMarion, Pike, Ralls36 min
May 14, 8:06 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway39 min
May 14, 8:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds56 min
May 14, 8:46 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway44 min
May 14, 9:03 PM CDTSevere Thunderstorm WarningLSXMadison57 min
May 14, 9:22 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve23 min
May 14, 9:37 PM CDTSevere Thunderstorm WarningLSXReynolds23 min
May 14, 10:12 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve33 min
May 14, 11:57 PM CDTFlash Flood WarningLSXIron, Madison5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.